Chromogranin A Level was 539

Posted by kaforester3 @kaforester3, Apr 24 11:01pm

I’m not sure if I’m in the right place or not but I started this conversation here bc my Levels were so high. Has anyone ever had levels that high and what did the doctor say was wrong with you? I’m kind of freaking out bc they are jumping right in and sending me to get a octreotide scan in the next week. Someone please help me because the GI doctor isn’t saying anything.

Hello @kaforester3,

I can understand your concerns, especially when your doctor does not give you much information. While your levels are high there are many reasons, other than neuroendocrine tumors. In order to have a full picture, your doctor should also order a 24-hour urine test (5HIAA) as well as a serotonin blood test. It would be a good idea to inquire if your doctor would do these lab tests as well.

From what my GI doctor has told me that the Chromogranin A Level can be high if you take proton pump inhibitors (meds like Prilosec, etc.). Also, liver, kidney, or heart problems can also raise the CgA levels.

I have had surgery for 3 NETs in the digestive tract and my CgA levels have been in the 400's but the other tests have been normal and the EGD has also been normal.

I would encourage you to communicate with your doctor by the patient portal or by phone and inquire about these other lab tests and ask about other reasons for the elevated levels.

Have you had any specific symptoms that led to your doctor checking the Chromogranin A-Levels? I'm thinking of symptoms like diarrhea, weight loss, etc.

REPLY
@hopeful33250

Hello @kaforester3,

I can understand your concerns, especially when your doctor does not give you much information. While your levels are high there are many reasons, other than neuroendocrine tumors. In order to have a full picture, your doctor should also order a 24-hour urine test (5HIAA) as well as a serotonin blood test. It would be a good idea to inquire if your doctor would do these lab tests as well.

From what my GI doctor has told me that the Chromogranin A Level can be high if you take proton pump inhibitors (meds like Prilosec, etc.). Also, liver, kidney, or heart problems can also raise the CgA levels.

I have had surgery for 3 NETs in the digestive tract and my CgA levels have been in the 400's but the other tests have been normal and the EGD has also been normal.

I would encourage you to communicate with your doctor by the patient portal or by phone and inquire about these other lab tests and ask about other reasons for the elevated levels.

Have you had any specific symptoms that led to your doctor checking the Chromogranin A-Levels? I'm thinking of symptoms like diarrhea, weight loss, etc.

Jump to this post

I have been diagnosed with Crohn’s iliteus, and IBS. However, the problem is the stool samples came back normal and no active Crohn’s or IBS. I still have diarrhea, and my stomach is hurting so bad; it rotates to my back, so it hurts to walk sometimes.

I have lost any weight but that’s also due to the fact that there is something wrong with my esophagus. So I have been drinking the Ensures with calories, so that I don’t lose weight bc of having trouble swallowing food.

REPLY

I would also add that my wife's CGA levels were above 1000 and then back to normal (less than 49 I think) following surgery and then back to the 600's. The post by Teresa is a good one. I think most NETs specialist oncologists would tell you that elevated CGA levels are only one piece of the puzzle and scans are what really provides them with insight – especially a gallium scan.

REPLY
@kaforester3

I have been diagnosed with Crohn’s iliteus, and IBS. However, the problem is the stool samples came back normal and no active Crohn’s or IBS. I still have diarrhea, and my stomach is hurting so bad; it rotates to my back, so it hurts to walk sometimes.

I have lost any weight but that’s also due to the fact that there is something wrong with my esophagus. So I have been drinking the Ensures with calories, so that I don’t lose weight bc of having trouble swallowing food.

Jump to this post

Hi @kaforester3,

It sounds like you have had a lot of digestive tract problems. Problems with swallowing makes eating so difficult.

Has your doctor ordered the 24-hour urine test (5HIAA) as well as a serotonin blood test? If not, I suggest that you request both tests.

You mentioned having an octreotide scan. There is another test, more precise in finding neuroendocrine tumors called 68Ga DOTATATE Positron Emission Tomography (PET). Here is a link that will give you more information about this test, https://connect.mayoclinic.org/discussion/68ga-dotatate-positron-emission-tomography-pet-now-at-mayo-clinic/. You might ask if a hospital in your area has this type of equipment available.

REPLY
@kaforester3

I have been diagnosed with Crohn’s iliteus, and IBS. However, the problem is the stool samples came back normal and no active Crohn’s or IBS. I still have diarrhea, and my stomach is hurting so bad; it rotates to my back, so it hurts to walk sometimes.

I have lost any weight but that’s also due to the fact that there is something wrong with my esophagus. So I have been drinking the Ensures with calories, so that I don’t lose weight bc of having trouble swallowing food.

Jump to this post

Hello @kaforester3

As it has been a while since you last posted I was thinking about you and wondering how you are feeling now. Have you had any more diagnostic lab tests or scans?

REPLY

Dana Farber in Boston has the Gallium 68 Dotatate
PET scan. My Chromagranin tests have all been high. Right after surgery in the 900s. Last few have varied between 400s-600s. Scans clear. Oncologist not concerned about high Chromagranin as I have been on Omeprazole for a long time (have tried unsuccessfully a few times to get off it).

REPLY

@musicflowers4u I'm so glad that you posted again about your test results. You must be relieved to know that your scans were clear. My GI doctor is never concerned about my high Chromagranin tests either. There are other health issues that can cause these results to be high.

How are you feeling?

REPLY

Yes. I’m blessed. Thank you.

REPLY

Hello @kaforester3 .
I just wanted to check in with you to say hello and see how you are doing. Has your GI doctor given you any more information about your digestive problems? You mentioned having an octreoscan. Did you get the results from that test yet? It would be nice to hear from you with an update.

REPLY
@hopeful33250

Hello @kaforester3

As it has been a while since you last posted I was thinking about you and wondering how you are feeling now. Have you had any more diagnostic lab tests or scans?

Jump to this post

Yes, I had to redo it because I’m on protonix and Pepcid. The GI doctor is thinking the test was so high because of the medicine. So they took me off of them for two weeks and redid the test. It came back normal.
Thank you for checking up on me though.

REPLY
@kaforester3

Yes, I had to redo it because I’m on protonix and Pepcid. The GI doctor is thinking the test was so high because of the medicine. So they took me off of them for two weeks and redid the test. It came back normal.
Thank you for checking up on me though.

Jump to this post

That is good news, @kaforester3, yes, PPI meds like the ones you mentioned can cause high levels of Chromogranin A that shows up in blood tests.

How you are feeling these days? Are you still having the troublesome symptoms of diarrhea, etc.?

REPLY
Please login or register to post a reply.